Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Brownsville, TX

May 21, 2017Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 21, 2017, 5:50 PM CDT for Zapata County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 5:50 PM CDT (22:50 UTC)
Expired
May 21, 2017, 6:45 PM CDT
In force
55 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 199 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:06 PM CDTHAIL 1.755 Nne San Ygnacio, TXEMPLOYEE AT PEPES GROCERY STORE IN SAN YGNACIO STATES CUSTOMER REPORTED HAIL THE SIZE OF GOLF BALLS 5 MILES NNE OF SAN YGNACIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3780 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS54 KBRO 212250
SVRBRO
TXC505-212345-
/O.NEW.KBRO.SV.W.0032.170521T2250Z-170521T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
550 PM CDT SUN MAY 21 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Zapata County in Deep South Texas...

* Until 645 PM CDT

* At 549 PM CDT, a severe thunderstorms were located 16 miles west 
  of Las Palmas, or 17 miles west of Zapata, moving northeast at 25 
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* Locations impacted include...
  Bustamante, Medina, Zapata High School, Las Palmas, Zapata County
  Airport, Escobas and Zapata--Medina.

This includes US HIGHWAY 83 between MILE MARKERs 738 and 764.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2725 9944 2727 9945 2732 9937
      2727 9933 2727 9896 2697 9896 2691 9932
      2692 9934 2693 9938 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 2249Z 247DEG 23KT 2696 9954 

HAIL...1.25IN
WIND...60MPH
 
$$

69
1 follow-up statement
724 
WWUS54 KBRO 212332
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
632 PM CDT SUN MAY 21 2017

TXC505-212345-
/O.CON.KBRO.SV.W.0032.000000T0000Z-170521T2345Z/
Zapata TX-
632 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR ZAPATA COUNTY...

At 632 PM CDT, a severe thunderstorm was located NEAR Las Palmas, or
9 miles northwest of Zapata, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
         DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
         MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
         WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME 
         FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE 
         UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS 
         EXPECTED. 

Locations impacted include...
Bustamante, Medina, Zapata High School, Las Palmas, Zapata County
Airport, Escobas and Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
      2718 9943 2725 9944 2727 9945 2732 9937
      2727 9933 2727 9896 2697 9896 2691 9932
      2692 9934 2693 9938 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 2332Z 270DEG 16KT 2697 9939 

HAIL...1.75IN
WIND...60MPH
 
$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:04 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 21, 3:04 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Brownsville TX
304 PM CDT Sun May 21 2017

.SHORT TERM (Now through Monday Night): Weak and diffuse front
lingers across the ranchlands today and remains in the general
vicinity through Monday providing a focus for shower and
thunderstorm development.

Convection has been minimal so far today, initially limited to right
along the front, however daytime heating, instability, and plenty of
moisture in place have resulted in a few showers developing further
south across the Rio Grande Valley. Expect convective activity to
remain in the isolated realm through mid-afternoon.

The remainder of the forecast remains tricky, with slightly higher
confidence today. Timing and placement remain difficult as we move
into this evening and the overnight hours. Strong to severe
thunderstorms are possible once again late this afternoon and
overnight as a shortwave moves east across northern Mexico and South
Texas, allowing convection to organize and move into the region.
Model guidance indicates two possible periods of activity. The first
across the western counties with discrete cells the develop over
northern Mexico and move into the western counties, in particular
Zapata County, from mid-afternoon through early evening. Storms have
already fired up over Mexico and are moving into Webb County, so
this solution seems reasonable and likely. Went ahead and increased
POPs for the western counties between 18z and 00Z. High res model
guidance continues to suggest that the second and more
substantive round of convective activity, a MCS, will move into
the western and northern zones between 23z and 03z and pushing
east southeast across Deep South Texas and the Rio Grande Valley
in the ensuing hours. Exactly how far east it progresses remains
difficult to judge. Raised POPs a tad out west and tapered them
going east and southward. Forecast soundings continue to show
effective shear of 50 to 60 knots, MLCAPE around 2500 J/kg, as
well as steepening lapse rates, and drier air moving into
midlevels, which could lead to large hail (especially in discrete
cells) and gusty damaging winds with any severe storm that
develops. Although SRH is marginal, can't rule out an isolated
tornado. The best severe threat remains across the northern and
western ranchlands (Zapata, Jim Hogg, and Starr counties), where
SPC has upgraded the area to Slight Risk. The remainder of Deep
South Texas and the Rio Grande Valley remain in a Moderate Risk.
In addition to the threat of severe weather, locally heavy
rainfall is possible, especially across the western and northern
zones, where moisture has pooled along the front. Areas closer to
the front and those that see training storms could see possible
totals of 2 to 4 inches. Although, flash flooding concerns are
minimal at this time, given the recent dry trend, and flash flood
guidance values of 4 to 5 inches an hour, ponding of water on
roadways and in low spots is possible.

Shower and thunderstorm chances continue through Monday night, but
are highly dependent of location of front and any small
perturbations in the flow aloft. Convective activity will be more
scattered, with isolated strong to severe thunderstorms possible
across the northern ranchlands, closer to the front.

.LONG TERM (Tuesday through Sunday): The broad 500mb trough across
the central and eastern portions of the United States will
continue to provide unsettled weather across south Texas Tuesday
through early Wednesday before the upper level trough sharpens
across the east-central U.S. Wednesday. At the surface...a weak
cold front will move through the CWA Tues night into early
Wednesday. Low to mid level moisture will remain high across the
area Tuesday through early Wednesday and this will provide a
chance of showers and thunderstorms Tuesday and Tues night before
drier air filers into the area Wednesday in the wake of the front.
Temperatures will at least be near normal Wednesday before
returning to above normal through the rest of the week into the
weekend as a 500mb ridge moves across the central U.S. Thursday in
the wake of the 500mb trough moving eastward and the subtropical
ridge develops across northern Mexico Friday. A weak 500mb
shortwave trough is progged to move across west TX Saturday but
rain chances will remain well north of the CWA.
&&

.MARINE (Now through Monday Night): Conditions at Buoy 42020 at 2 PM
show east winds around ten knots and seas near four feet. A
stationary front draped across South Texas and the northwestern
Gulf of Mexico will maintain a fairly weak pressure gradient.
Light to moderate east winds this afternoon will become southeast
overnight tonight and continue through Monday night. Low to
moderate seas expected through the period, with a slight upward
trend Monday night, as wave heights build slightly across the far
offshore Gulf waters. Isolated to scattered showers and
thunderstorms are possible through Monday night.

Tuesday through Friday...Light south to southeast winds will
prevail across the coastal waters Tuesday with low pressure across
northeast Mexico. A weak cold front will move through the coastal
waters Tues night allowing winds to shift to the north to
northeast and increase Tues night into Wednesday. Moderate north
to northeast winds will briefly prevail across the western Gulf of
Mexico before high pressure moves eastward allowing winds to veer
to the southeast Wed night. The pressure gradient will increase
across the lower Texas coast Thursday and winds will increase from
the southeast across the coastal waters. Moderate to strong
southeast winds should prevail across the lower TX coast Thursday
and Friday. SCEC to near SCA conditions will prevail across
portions of the coastal waters Thursday and Friday.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  90  77  90 /  30  20  30  30
BROWNSVILLE          79  92  77  92 /  30  20  20  30
HARLINGEN            76  92  75  94 /  30  30  20  30
MCALLEN              79  95  77  96 /  30  30  20  30
RIO GRANDE CITY      77  93  75  98 /  50  30  20  30
SOUTH PADRE ISLAND   79  82  77  85 /  20  20  30  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

58/61
Hazardous weather outlook, May 21, 3:40 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
340 PM CDT Sun May 21 2017

TXZ248>257-222100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
340 PM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH
FLOODING...ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
MONDAY THROUGH WEDNESDAY...AND AGAIN FRIDAY AND SATURDAY.

SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WITH FLASH FLOODING
...ARE EXPECTED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND
FLASH FLOODING FROM HEAVY RAIN SHOULD BE REPORTED TO LOCAL LAW
ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

GMZ130-132-135-150-155-170-175-222100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
340 PM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS COASTAL WATERS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:50 PM CDTSpecial Weather StatementBROBrooks40 min
May 20, 9:51 PM CDTSpecial Weather StatementBROZapata39 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningBROZapata59 min
May 21, 6:43 PM CDTSevere Thunderstorm WarningBROZapata62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.